MAUDE Adverse Event Report: LAKE REGION MEDICAL THRUWAY GUIDEWIRE; WIRE, GUIDE, CATHETER

LAKE REGION MEDICAL THRUWAY GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number M001492981
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Embolism/Embolus (4438)
Date of Event 12/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not received at the time of this report; therefore, no physical or visual analysis of the product could be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As noted in the warnings portion of the device instructions for use, "attention should be paid to guidewire movement in the vessel.Before a wire is moved or torqued, the tip movement should be examined under fluoroscopy.Do not torque a wire without observing corresponding movement of the tip.Always advance or withdraw a wire slowly.Never push, auger, or withdraw a guidewire which meets resistance or the guidewire may perforate the vessel if forced against resistance.Resistance may be felt tactilely or noted by tip buckling under fluoroscopy." at this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that clinical and/or procedural factors have contributed to the event as reported.If any further relevant information is received, a follow up medwatch report will be submitted.
 
Event or Problem Description
Event description: patient with calcific occlusions from the femoropopliteal segment to the posterior tibial artery, the physician advances a zipwire hydrophilic guidewire and then a rubicon 35 crossing catheter to the distal segment of the posterior tibial artery.The guide is exchanged for thruway 0.014 x 300cm long taper, then jetstream xc 2.1/3.0mm atherotome is advanced, initiating atherectomy from the femoropopliteal segment to the proximal third of the posterior tibial artery.When removing the jetstream catheter, the guidewire is observed stuck to the catheter, the guidewire is removed together with the jetstream device with rupture of the floppy tip of the guidewire that embolizes in the distal segment.What troubleshooting steps, if any, resolved the issue?: physician attempted to retrieve embolized guidewire, however the institution did not have a retrieval device.What is the next course of action?: follow-up of the patient's evolution, complementary examinations ct.Patient present at time of event?: yes patient complications: vessel occlusion in the physician's opinion, did the device or procedure cause or contribute to the patient complication?: yes please describe the way in which the device or procedure caused or contributed to the patient complication?: the tip of the guidewire breaks off and embolizes distal to the posterior tibial artery obstructing the flow.Medical or surgical interventions: the physician attempted to remove the embolized guidewire, however, the institution did not have the proper device for this.Patient admitted to hospital beyond the standard of care: no patient outcome: expected to fully recover procedure outcome - procedure completed using an alternate method question: at what pressure and duration was the balloon inflated for? answer: no balloon inflation was performed with this guide prior to rupture./ question: how was the detached portion of the device removed (i.E.Pulled, snared etc)? answer: an attempt was made to pull but it was not possible.Question: how was the device removed from the patient? answer: no removed of the patient question: please specify the approximate location of the fracture on the device? answer: floppy tip, 3 cm.Question: was the device removed from the patient intact/fractured post procedure? answer: it is removed fractured from the patient.Question: was this portion of the device outside of the body at the time of the fracture? answer: no.Question: when during the procedure did the device fracture (unpacking, preparation, introduction, use (during crossing lesion, prior to crossing), removal, packaging for shipment etc.)? answer: during removal of the device from the patient after use.Question: was the device removed from the patient intact? answer: no.
 
Additional Manufacturer Narrative
Image evaluation: a review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As noted in the warnings portion of the device instructions for use, "attention should be paid to guidewire movement in the vessel.Before a wire is moved or torqued, the tip movement should be examined under fluoroscopy.Do not torque a wire without observing corresponding movement of the tip.Always advance or withdraw a wire slowly.Never push, auger, or withdraw a guidewire which meets resistance, or the guidewire may perforate the vessel if forced against resistance.Resistance may be felt tactilely or noted by tip buckling under fluoroscopy." customer supplied images appear to show a damaged section of material left inside the patient, which appears consistent with the complaint narrative, "with rupture of the floppy tip of the guidewire that embolizes in the distal segment." at this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that clinical and/or procedural factors have contributed to the event as reported.If any further relevant information is received, a follow up report will be submitted.
 
Additional Manufacturer Narrative
Device evaluation: a review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.The specimen presented a ductile tensile overload fracture of the core and coil wire with bending loads proximal of the distal coil region.The specimen also presented multiple kink/bend damage of varying severity and frequency scattered over the length of the wire beginning at the proximal aspect of the fracture.Along with the kink/bend damage specimen also presented approximately 0.3cm length of fm deposits at the proximal end of the distal coil.The event description did not mention the presence of foreign material; as such, it appears to have been incurred during post-event handling.Approximately 1cm of remaining portion of the distal coil and metallic core wire was not included with the returned specimen device.Our investigation was unable to confirm that the product did not meet specification prior to shipment.The investigation concluded that the product met specification at the time of shipment.As noted in the device instructions for use (dfu) for the thruway device under the precaution section, "do not torque, advance or withdraw the guidewire if significant resistance is felt.Torqueing, advancing or withdrawing a guidewire against significant resistance may cause vessel damage, guidewire damage and/or guidewire tip separation." as noted in the warnings portion of the device instructions for use, "attention should be paid to guidewire movement in the vessel.Before a wire is moved or torqued, the tip movement should be examined under fluoroscopy.Do not torque a wire without observing corresponding movement of the tip.Always advance or withdraw a wire slowly.Never push, auger, or withdraw a guidewire which meets resistance, or the guidewire may perforate the vessel if forced against resistance.Resistance may be felt tactilely or noted by tip buckling under fluoroscopy." at this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that clinical and/or procedural factors have contributed to the event as reported.If any further relevant information is received, a follow up report will be submitted.

Brand Name
THRUWAY GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
LAKE REGION MEDICAL
340 lake hazeltine drive
chaska MN 55318
Manufacturer (Section G)
LAKE REGION MEDICAL
340 lake hazeltine drive
chaska MN 55318
Manufacturer Contact
sharon seifert
340 lake hazeltine drive
chaska, MN 55318
9526418518
MDR Report Key16132059
Report Number2126666-2023-00002
Device Sequence Number7655000
Product Code DQX
UDI-Device Identifier08714729717195
UDI-Public08714729717195
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K042338
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberM001492981
Device Catalogue Number49-298
Device Lot Number7088961
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2022
Supplement Date Received by Manufacturer01/25/2023
03/02/2023
Initial Report FDA Received Date01/10/2023
Supplement Report FDA Received Date01/25/2023
03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient SexFemale
Patient Weight58 KG